Thunderstorm Wind, Norman
- When
- June 7, 5:30 PM CST
- Where
- Norman County, 0.69 mi N of Hendrum
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.280, -96.820
Large tree limbs were broken down along with several smaller branches.
An area of surface low pressure formed near Bismarck, North Dakota, late in the afternoon of June 7th, with a cold front extending to its north and south. Temperatures warmed nicely ahead of the front, with afternoon temperatures across southeast North Dakota topping out around 90F with dew point values around 60F.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
An area of surface low pressure formed near Bismarck, North Dakota, late in the afternoon of June 7th, with a cold front extending to its north and south. Temperatures warmed nicely ahead of the front, with afternoon temperatures across southeast North Dakota topping out around 90F with dew point values around 60F. Thunderstorms formed in the warm sector across eastern North Dakota and portions of northwest Minnesota, some of them producing strong winds and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 7, 2:34 PM CST, 2 hours 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 334 PM CDT THU JUN 7 2012 .SHORT TERM... CONVECTIVE CHANCES CONTINUE TO BE THE MAIN FORECAST CHALLENGE. WILL USE A MODEL BLEND FOR THIS PORTION OF THE FORECAST. TONIGHT...THICKER CLOUDS HAVE THINNED OUT FOR MOST OF THE AREA WITH TEMPS RISING ACCORDINGLY. THE SOUTHWEST/SOUTHERN FA HAS SEEN VERY LITTLE CLOUD COVER AND TEMPS PUSHING 90F. MOST RAIN EARLY THIS MORNING FELL OUT IN THE KDVL REGION BUT A THIN BAND DID EXTEND OUT TO THE KGFK AREA. THIS RAIN HAS HELPED PUSH UP SFC DEW POINTS VALUES WITH THE DAYTIME HEATING AND MANY LOCATIONS ARE CURRENTLY RUNNING IN THE UPPER 50S TO LOWER 60S. WEAK SFC LOW SHOWING UP SOUTH OF KBIS WITH A WARM FRONT EXTENDING OUT TO THE WARMER AREA OF SOUTHEAST ND. SPC RECENTLY ISSUED A MESOSCALE DISCUSSION REGARDING SEVERE POTENTIAL AROUND THE ABOVE MENTIONED SFC BOUNDARIES. SPC MESOANALYSIS SHOWS GOOD SFC BASED CAPE IN THE WARM SECTOR WITH CIN ERODING. HOWEVER LIKE YESTERDAY THE CENTRAL DAKOTAS ARE RIGHT IN THE MID LEVEL RIDGE AXIS WHERE BULK SHEAR VALUES ARE NIL. PRECIPITABLE WATER VALUES REMAIN AROUND 1.5 INCHES OVER NORTH CENTRAL AND PORTIONS OF EAST CENTRAL ND. THEREFORE IF ANY STORMS DO FLARE UP THEY WOULD BE VERY SLOW MOVERS AND COULD DROP HEAVY AMOUNTS OF RAIN. THIS COULD ALSO KILL THE UPDRAFT ON ANY STORMS AND LIMIT THEIR SEVERE DURATION BUT ALSO LEAVE OUTFLOW BOUNDARIES WHICH COULD HELP INITIATE OTHER STORMS. SPC DOES MENTION THE POSSIBILITY OF A WATCH FOR THIS AREA BY MID TO LATE AFTERNOON WHICH MAY CLIP WESTERN PORTIONS OF THE FA. MORE TSTMS ARE POSSIBLE IN THE LATE EVENING AND OVERNIGHT AS WELL AS THE UPPER WAVE OVER EASTERN MT/EASTERN WY KICKS OUT INTO THE WESTERN FA. NOT A STRONG LOW LEVEL JET TONIGHT BUT ENOUGH FORMS TO SUSTAIN CONVECTION OVERNIGHT. FRI-SUN...LOOKS LIKE BEST CHANCES FOR LINGERING CONVECTION WILL SHIFT INTO THE NORTHEAST FA ON FRI. NOT SURE IT WILL LINGER ALL DAY IN THE NORTHEAST BUT WILL KEEP SOME CHANCES THERE FOR NOW. LOOKS VERY WARM AGAIN ON FRI WITH MOST LOCATIONS TOPPING OUT IN THE MID 80S AGAIN. 700MB TEMPS CONTINUE TO WARM FRI NIGHT WITH THE LOW LEVEL JET FOCUSING MORE INTO THE WESTERN DAKOTAS. CAPPING WILL BE AN ISSUE ON SAT WITH MOST MODELS SHOWING 700MB TEMPS WARMING TO +10 TO +14C OVER THE FA. 12Z GFS/12Z ECMWF REMAIN SLOWER IN MOVING THE SFC LOW EAST BASICALLY KEEPING IT SOMEWHERE OUT ALONG A LINE FROM KBIS-KMOT. 12Z NAM STILL IS QUICKER IN SHOWING IT INTO EASTERN ND BY 00Z SUN. STUCK WITH THE SLOWER SOLUTION AND KEPT MOST OF THE AREA DRY SAT. KEPT WITH THIS SLOWER IDEA INTO SAT NIGHT/SUN AS WELL WHICH MEANS THAT MOST THE FA MAY STAY DRY SAT NIGHT AS WELL. BEST CHANCES SHOULD STAY CLOSE TO THE SFC LOW WHICH WOULD MAKE IT INTO THE KDVL REGION BY 12Z SUN. AS THIS BOUNDARY MOVES THRU THE REST OF THE FA DURING THE DAY SUNDAY IT WOULD BRING THE BEST CHANCES FOR PCPN THEN. .LONG TERM (SUN NIGHT-THU)... LONG WAVE TROUGH OVER THE WESTERN US AT THE BEGINNING OF THE PERIOD WILL MOVE ACROSS THE NORTHERN PLAINS. LONG WAVE TROUGH REESTABLISHES ITSELF OVER THE WESTERN US BY THU. ECMWF HAS SHIFTED NORTH AND EAST OVER THE LAST FEW RUNS WHILE THE GFS HAS SHIFTED SOUTH AND WEST. THE GEM WAS A COMPROMISE. WILL BLEND THE GFS AND ECMWF. SUN NIGHT POPS...INCREASED POPS NORTHWEST ZONES. WITH BLENDING OF ECMWF AND GFS...HAVE SHIFTED PRECIPITATION A LITTLE FARTHER SOUTH AND WEST FOR MON AND TUE. FOR TUE NIGHT THROUGH WED KEPT YESTERDAYS POPS AS MODEL SOLUTIONS DIVERGE. LITTLE CHANGE TO TEMPS OVER THE PERIOD. BIGGEST CHANGE WAS INCREASED HIGHS TEMPS THU A COUPLE DEGREES IN THE SOUTH. && .AVIATION... SCATTERED THUNDERSTORMS WERE DEVELOPING OVER SOUTHEAST ND AND ARE EXPECTED TO MOVE NORTHEAST THIS EVENING. OTHERWISE DRIER AIR ALOFT IS FORECAST TO MOVE IN ALOFT AFTER MIDNIGHT FROM THE SOUTHWEST AND COULD TRIGGER ANOTHER ROUND OF THUNDERSTORMS. EXPECTED VFR CONDITIONS OVERNIGHT EXCEPT NEAR THUNDERSTORMS. WINDS EXPECTED TO BECOME SOUTHWEST BY MID MORNING FRI. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && GODON/HOPPES
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 559 AM CDT THU JUN 7 2012 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-081100- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 559 AM CDT THU JUN 7 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS STRETCHING FROM THE DEVILS LAKE BASIN TO WEST CENTRAL MINNESOTA THIS MORNING ARE NOT EXPECTED TO BECOME SEVERE...BUT VERY SLOW MOVEMENT AND REDEVELOPMENT OVER THE SAME AREAS COULD BRING RAINFALL TOTALS OF OVER 2 INCHES IN SOME LOCATIONS. MORE THUNDERSTORMS WILL DEVELOP TONIGHT AS A COLD FRONT PUSHES INTO THE AREA FROM THE WEST. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...BUT SOME ISOLATED STORMS PRODUCING HAIL AND STRONG WINDS ARE NOT OUT OF THE QUESTION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWERS AND THUNDERSTORMS WILL LINGER OVER THE LAKE OF THE WOODS REGION INTO FRIDAY. A MORE SIGNIFICANT STORM SYSTEM IS EXPECTED FOR THE WEEKEND AS A TROUGH OF LOW PRESSURE MOVES FROM THE NORTHERN ROCKIES OUT INTO THE PLAINS. THE ATMOSPHERE IS EXPECTED TO BECOME VERY UNSTABLE BY SATURDAY AFTERNOON. HOWEVER...WARM TEMPERATURES IN THE MIDDLE OF THE ATMOSPHERE WILL PREVENT THUNDERSTORMS FROM DEVELOPING FOR A WHILE UNTIL LATE SATURDAY AFTERNOON AND EVENING. IT IS STILL VERY UNCERTAIN EXACTLY WHERE STORMS WILL DEVELOP...BUT SOME SEVERE WEATHER IS A POSSIBILITY BEGINNING SATURDAY AFTERNOON...WITH ADDITIONAL THUNDERSTORMS DEVELOPING ALONG A COLD FRONT MOVING THROUGH THE AREA ON SUNDAY. STAY TUNED FOR FURTHER UPDATES AS THE SYSTEM APPROACHES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. JR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 423 PM CDT THU JUN 7 2012 NDZ049-053-072230- RANSOM ND-RICHLAND ND- 423 PM CDT THU JUN 7 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RICHLAND AND EASTERN RANSOM COUNTIES UNTIL 530 PM CDT... AT 420 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 12 MILES NORTHEAST OF MILNOR...OR 36 MILES WEST OF WAHPETON...MOVING TO THE NORTHEAST AT 10 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... VENLO AROUND 430 PM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAT...LON 4663 9737 4653 9704 4630 9728 4639 9751 TIME...MOT...LOC 2123Z 209DEG 10KT 4642 9733 HOPPES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 510 PM CDT THU JUN 7 2012 NDZ038-072315- BARNES ND- 510 PM CDT THU JUN 7 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BARNES COUNTY UNTIL 615 PM CDT... AT 507 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 7 MILES SOUTH OF VALLEY CITY...MOVING TO THE NORTH AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THE STORM... ALONG WITH HEAVY RAIN. THE STORM WILL BE NEAR... VALLEY CITY AROUND 525 PM CDT. BALD HILL DAM AROUND 540 PM CDT. SIBLEY AND PILLSBURY AROUND 615 PM CDT. FOR MOTORISTS ON INTERSTATE 94...THE STORM WILL BE BETWEEN...MILE MARKERS 290 AND 296 AROUND 525 PM CDT... BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. LAT...LON 4723 9811 4724 9771 4672 9790 4676 9816 TIME...MOT...LOC 2210Z 190DEG 22KT 4684 9801 HOPPES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 515 PM CDT THU JUN 7 2012 NDZ039-072315- CASS ND- 515 PM CDT THU JUN 7 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CASS COUNTY IN SOUTHEAST NORTH DAKOTA UNTIL 615 PM CDT... AT 512 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM NEAR CASSELTON...OR 17 MILES WEST OF FARGO...MOVING TO THE NORTH AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THE STORM...ALONG WITH HEAVY RAIN. THE STORM WILL BE NEAR... PROSPER AROUND 520 PM CDT. AMENIA AROUND 525 PM CDT. ERIE AND ARTHUR AROUND 535 PM CDT. GARDNER AROUND 545 PM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. LAT...LON 4723 9740 4723 9692 4682 9700 4686 9741 TIME...MOT...LOC 2215Z 191DEG 26KT 4694 9718 HOPPES
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
537 PM CDT THU JUN 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND DMG 2 NNW PROSPER 46.99N 97.04W
06/07/2012 CASS ND TRAINED SPOTTER
LARGE BRANCHES BROKEN DOWN AT FARMSTEAD. WIND DRIVEN HAIL
CAUSED BRIEF WHITEOUT CONDITIONS. PEA TO DIME SIZED HAIL
COVERED THE GROUND.
&&
GGUSTPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
539 PM CDT THU JUN 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG 2 NNW PROSPER 46.99N 97.04W
06/07/2012 CASS ND TRAINED SPOTTER
LARGE BRANCHES BROKEN DOWN AT FARMSTEAD. WIND DRIVEN HAIL
CAUSED BRIEF WHITEOUT CONDITIONS. PEA TO DIME SIZED HAIL
COVERED THE GROUND.
&&
GGUSTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
616 PM CDT THU JUN 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG ARGUSVILLE 47.05N 96.94W
06/07/2012 CASS ND BROADCAST MEDIA
SEMI TRACTOR AND TRAILER COMBINATION BLOWN OFF THE
INTERSTATE NEAR THE ARGUSVILLE EXIT. TIME ESTIMATED FROM
RADAR.
0600 PM TSTM WND DMG 3 NNE GARDNER 47.18N 96.94W
06/07/2012 CASS ND PUBLIC
SEVERAL LARGE TREE BRANCHES BROKEN DOWN IN A SHELTER
BELT.
&&
GGUSTThe Fargo/Grand Forks radar (KMVX), 47 km away, was scanning. The volume nearest the first event began at 23:31 UTC.
2 thunderstorm wind, 2 hail. Local standard time, as filed.
Large tree limbs were broken down along with several smaller branches.
Numerous dime to nickel sized hail fell.
A few large hailstones were accompanied by very strong winds and heavy rain.
Several large three to five inch diameter tree branches were broken off in a shelterbelt. One tree was also split by lightning.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 378989, 378992, 378988, 378991.